NATIONAL JOURNAL OF HOMOEOPATHY 2003 Sep / Oct VOL V NO 5.
Dr Prabha Patwardhan.
This question is raised often and again in Homoeopathy. We thought it would be useful for references to ask Dr Patwardhan for her article which appeared in the Sunday Oberver. When I posed this question to my patients who voiced their doubts, they said that either they or some friend had the medicines given by their doctors tested (in most cases very reputable doctors) and they tested positive for cortisone. I try to reason with them with the following arguments:
Point 1. If one has been on long term cortisone, one would show some side effects like Moon facies, weight gain, excessive body hair, osteoporosis, diabetes etc.
Point 2. Cortisone is not a cure all for all the ills of the world.
Point 3. Homoeopathic remedies have a very wide range of curative properties.
Point 4. Using steroid would in fact be counter-productive as they would have a suppressive effect.In view of this why should any Homoeopath resort to using cortisone? Recently I had an occasion to test these allegations.One of my old patients who had changed to another homoeopath nearer her home, telephoned me frantically to say that she had had her medicines checked and they tested positive for steroids. I decided to send some of my medicines to be tested at the same place.
The medicines sent were:
I. Unmedicated Pills. II. Cina 1M. III. Belladonna 30. IV. Sulphur 30.
All these medicines were sent in a base of a small amount of lactose (Milk Sugar) A report the following week, said, all of them tested positive for steroids I asked them to carry out the same test on plain lactose. This also tested positive for steroids. It was now obvious that all these medicines were giving a false positive test for steroids. (Cortisone is a steroid) The test used was the ‘Colorimetric method using tetrazolium blue salts’. In this test, the reaction depends upon the reduction of tetrazolium blue salt to give a highly coloured compound known as farmazan. Under controlled conditions the amount of farmazan developed is proportional to the quantity of steroid or any reducing sugars present in the material being tested. In fact for some years, tetrazolium salts have been used for determination of reducing sugars. So if the drug contains any lactose, it will impart a strong colour with tetrazolium blue salt which will give a false impression of the presence of steroid. Secondly, if the alcohol used in this method is not completely free from aldehyde, it will interfere with the reaction and will impart some characteristic colour in the reaction and will impart some characteristic colour in the reaction, which may again give a false positive impression of steroid. So this method is not advisable to determine the presence of steroids in the drug. Most homoeopaths use lactose as a base for holding the pills containing the homoeopathic remedy together in the powders. The pills themselves are made of cane sugar, a reducing sugar. Moreover almost all homoeopathic remedies have alcohol as a diluent. One can see how homoeopathic remedies, either as pills, powders or in alcohol, are likely to give a false positive test for steroids if this method is used.
Point 1. Liberman buchard test.
Point 2. Thin layer chromatography method
Point 3. UV absorption method.
The UV Absorption Method Before accepting a claim that the tested medicine does contain a steroid, one must find out what testing procedures were used to eliminate a possibility of a false positive result. The recommended tests TLC and UV absorption method should ideally be carried out at any of the public testing laboratories listed by FDA (Food and Drug Authority). If tests conclusively prove that the medicine given is indeed a steroid, under the guise of a homoeopathic remedy, then one must confront the doctor and seek an explanation, or complain to the homoeopathic council so that disciplinary action can be taken against the erring doctor. Unsubstantiated allegations against any doctor are most unfair and damaging to his most cherished, professional integrity and indeed to the profession.